Simon is an active and nosey 3-year-old domestic short-haired cat. His owners left him at home for a couple of days, and when they returned, he was lethargic and had vomited several times. They looked around the house to see if he had gotten into anything and found some empty foil. Unfortunately what had been wrapped in the foil was an Advil capsule. His owner never thought Simon would open it up.
Over-the-counter anti-inflammatory medications including aspirin, acetaminophen (Tylenol), ibuprofen (Advil), and naproxen (Aleve) are toxic to cats. These medications, called NSAIDs (non-steroidal anti-inflammatory drugs), cannot be safely metabolized by cats (except for very low doses of aspirin).
Simon’s owners weren’t sure if he had eaten the capsule, but he didn’t eat for several days and they became worried. When his owners called my clinic, we told them to bring him in immediately. Ibuprofen causes digestive tract irritation and potential ulceration, and it also causes acute renal failure in cats. A cat’s best chance of recovery from ibuprofen toxicity is to start treatment within 24 hours of exposure, and Simon had been exposed several days before.
After checking Simon’s vital signs, which were stable, we ran some in-house lab work. The results confirmed our suspicion: Simon was in renal failure. We also believed that he had gastrointestinal irritation since he had been vomiting and was not eating. Simon was placed on intravenous fluids, gastrointestinal protectant medication, and some antacid. We were very worried about Simon’s prognosis.
The next day Simon was better hydrated but he still wasn’t eating and seemed quite depressed. We added an appetite stimulant and a diuretic to try to flush his system more aggressively. We fed him by syringe. A recheck of his kidney values was disappointing; they hadn’t dropped with treatment. The good news, though, was that he was holding food down and had not vomited since we had admitted him. He was still producing urine.
On the third day Simon started to eat some on his own. We continued his treatment and kept our fingers crossed. We didn’t check his kidney values again until the fourth day, and although they had gone down about 40 percent, they were still very far from normal. At this point we were still unsure if Simon would continue to improve, but his owners were willing to take him home and keep working with him.
We taught Simon’s owner how to administer subcutaneous fluids and sent home some oral medication. Simon was eating and his energy level and attitude had improved.
Simon came in for a recheck a week later, and we were thrilled to see that his kidney function had continued to improve. His blood values were back in the normal range. His owners reported that he was active and eating well. We discontinued his fluid therapy and believe that he is going to make a full recovery.
Simon was a lucky cat, and the clinic staff and I are all very happy that a potentially fatal toxicity was treated successfully. The lesson of this case is to never give your cat a human anti-inflammatory medication, and if accidental ingestion occurs, seek veterinary care immediately.